Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Acne when starting to use electronic cigarette
avatar
Jonathan_Foulds posted:
Hi, I'm a "health expert" on the smoking cessation community. A couple of people recently mentioned sudden onset of acne (in adults) when they started using the new electronic cigarettes. These dont burn but deliver nicotine in a propylene glycol aerosol vapor. I have heard of acne being more common in smokers, but never heard of onset with e-cigarette use. Has anyone heard of this or can think of a plausible mechanism? (I suggested the stress of quitting smoking/nicotine withdrawal but neither finds that to be very likely).
Reply
 
avatar
Susan Evans, MD responded:
I had to do a little research on this one. Electronic cigarettes contain a liquid solution of proylene(or polethylene) glycol along with nicotine that vaporizes when heated.

Propylene glycol is a common additive used in asthma inhalers and nebulizers. It is generally considered to be safe. Therefore, it does not appear to be any direct link with these substances and acne.

However, acne break- outs can occur from stress, changes in hormones, and diet.These factors may need to be considered in individuals that have opted to use an Electronic cigarette.
 
avatar
AhojAhoj responded:
Hi, im smoking electronic cigarette for 6 months and since this i hhave significant onset of acne. Im using only Pg liquids with 18mg/ml of nicotine (only liqua liquids - flavor traditional tobacco). Thank you for this question, bcos i never ever have acne until i started to smoke el. cig. so it seems for me that smtg. in liquid really makes it. Now i have to return to smoke tobacco again, otherwise i will destroy my skin forever. i will try &let you know result.
 
avatar
AhojAhoj replied to AhojAhoj's response:
Hi again so after one week of smoking only pure VG liquid 18mg/ml without any flavor acne disappear and now im smoking VG only for 2,5 month and during this time i didnt have any skin problems anymore. So im happy.
Hope this can help anyone with same problem.
 
avatar
Parrothead66Mia responded:
I switched to e cigarettes about 2 months ago. I use PG and 18 mg nicotine . I stopped smoking cigarettes completely when I changed over. I did begin having adult acne about 2 weeks ago. I have never had acne before . I suspected the two were related and when I came across this discussion it confirmed the reason in my opinion . I treat the acne with proactive and that seems to keep it under control . But one other side effect I have discovered recently is canker sores as well. I don't have any desire to return to regular cigarettes. I have decided to give the e cigarette a try a bit longer and treat the minor side effects . As long as nothing more serious is discovered . I hope this helps . Good luck .
 
avatar
Minor1 responded:
I also having zit break outs. They last for 3-4weeks. I noticed it when I started using the e-cigarettes.


Featuring Experts

Mohiba K Tareen, MD is a board certified dermatologist who has an innovative practice in Roseville, Minnesota. Tareen Dermatology ( www.TareenDermato...More

Helpful Tips

Treatment for StingsExpert
Keep a container of meat tenderizer by the kitchen sink. If someone gets stung, make a quick paste by putting some of the meat tenderizer ... More
Was this Helpful?
4 of 6 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.